EconPapers    
Economics at your fingertips  
 

On a robust test for SETAR-type nonlinearity in time series analysis

King Chi Hung, Siu Hung Cheung, Wai-Sum Chan and Li-Xin Zhang
Additional contact information
King Chi Hung: Chinese University of Hong Kong, Hong Kong, Postal: Chinese University of Hong Kong, Hong Kong
Wai-Sum Chan: Chinese University of Hong Kong, Hong Kong, Postal: Chinese University of Hong Kong, Hong Kong
Li-Xin Zhang: Zhejiang University, PR China, Postal: Zhejiang University, PR China

Journal of Forecasting, 2009, vol. 28, issue 5, 445-464

Abstract: There has been growing interest in exploiting potential forecast gains from the nonlinear structure of self-exciting threshold autoregressive (SETAR) models. Statistical tests have been proposed in the literature to help analysts check for the presence of SETAR-type nonlinearities in observed time series. However, previous studies show that classical nonlinearity tests are not robust to additive outliers. In practice, time series outliers are not uncommonly encountered. It is important to develop a more robust test for SETAR-type nonlinearity in time series analysis and forecasting. In this paper we propose a new robust nonlinearity test and the asymptotic null distribution of the test statistic is derived. A Monte Carlo experiment is carried out to compare the power of the proposed test with other existing tests under the influence of time series outliers. The effects of additive outliers on nonlinearity tests with misspecification of the autoregressive order are also studied. The results indicate that the proposed method is preferable to the classical tests when the observations are contaminated with outliers. Finally, we provide illustrative examples by applying the statistical tests to three real datasets. Copyright © 2009 John Wiley & Sons, Ltd.

Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://hdl.handle.net/10.1002/for.1122 Link to full text; subscription required (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jof:jforec:v:28:y:2009:i:5:p:445-464

DOI: 10.1002/for.1122

Access Statistics for this article

Journal of Forecasting is currently edited by Derek W. Bunn

More articles in Journal of Forecasting from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2025-03-19
Handle: RePEc:jof:jforec:v:28:y:2009:i:5:p:445-464